Dangerous Migraine Headache and Tension Headaches

This months topic will address dangerous headaches. To keep this in perspective, most headaches are NOT dangerous. In fact, tension-type headaches and migraines are very common and remain the focus of most health care providers and patients who suffer from headaches. With that said, its important to discuss the signs and symptoms that might help all of us differentiate between headaches that are safe versus those which are not safe.

The most important factor to consider is when the typical headache is suddenly different. Some of these different symptoms may include slurred speech, difficulty communicating or formulating thought, seizures, fainting or loss of consciousness (even for a few seconds), memory lapses, double or blurred vision, profound dizziness, numbness in the face or half of the body, an alarm should sound off telling you to get this checked ASAP as these symptoms, when they deviate from the norm may be indicative of a more serious condition. This can be challenging as seizures are often related to migraines and might be a common symptom of a migraine headache for some migraine sufferers.

Signs of a dangerous headache include:

1.A headache that starts suddenly, especially if it’s of a severe degree.
2.Headaches that start later in life, especially after the age of 50.
3.A change in the quality of headaches.
4.Visual changes, including double vision or loss of vision.
5.Weakness, numbness, or any other neurological symptoms.
6.Fevers especially of rapid onset.
7.Change in mental status including sleepiness, hallucinations, speech changes or confusion.
8.Weight loss.

If there is ever ANY doubt about a dangerous headache, your physician should be contacted.
Typically, the migraine patient will notice a fairly consistent set of symptoms and even though the headaches can vary in intensity, the sequence of events is fairly consistent. Dangerous headaches are the ones that deviate significantly from that migraine sufferers norm. For example, suppose a patients typical migraine is: aura (bright, flashy lights in the visual field or, a strange odor precedes the migraine about 30 min. before the headache strikes), followed by a gradually increasing pain in half of the head which worsens to a point of nausea and sometimes vomiting if something isnt done to stop it (such as a las vegas chiropractic adjustment and/or some form of medication). If this is that patients usual, IF any of the 8 items previously listed above accompany the headache, it should be further evaluated often requiring an EEG (electroencephalogram) and/or MRI (Magnetic Resonant Image). The EEG will test for any electrical signal changes in the brain and the MRI will show space occupying structures such as tumors, bleeding, infection, aneurism, and if performed with a contrast agents, arterial malformations (that is, abnormal networks of blood vessels).

What can I do to prevent another migraine/tension headache?

What can I do to prevent an additional migraine/tension headache?


I got a migraine/tension headache the other day and I rarely ever get them but it was really bad. I was at school and I held seeing this blurry blob that really bothered me and I couldn’t focus. Also 1 side of my vision was really sore and I had to lay down the whole day. What can I do to prevent another one? Thanks!: )

There are lots of answers, the best answer is:

Answer by Polkadot
I had comparable symptoms, went to the optometrist and found my remaining eye had astigmatism. further lenses solved my head ache issue! I mostly wear them when on the computer or reading through. You could give that an attempt! =)

include your own answer in the feedback!

Fioricet overdose and overdose treatment

Following an acute overdosage of butalbital, acetaminophen and caffeine, toxicity may result from the barbiturate or the acetaminophen. Toxicity due to caffeine is less likely, due to the relatively small amounts in this formulation.

Fioricet overdose Signs And Symptoms

Fioricet
Fioricet

Toxicity from barbiturate poisoning includes drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock.

In acetaminophen overdosage: dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect. Renal tubular necroses, hypoglycemic coma and coagulation defects may also occur. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion.

Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia and extrasystoles.

Fioricet overdose Treatment

A single or multiple drug overdose with this combination product is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended. Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption.

Oxygen, intravenous fluids, vasopressors, and other supportive measures should be employed as indicated. Assisted or controlled ventilation should also be considered.

Gastric decontamination with activated charcoal should be administered just prior to N-acetylcysteine (NAC) to decrease systemic absorption if acetaminophen ingestion is known or suspected to have occurred within a few hours of presentation. Serum acetaminophen levels should be obtained immediately if the patient presents 4 hours or more after ingestion to assess potential risk of hepatotoxicity; acetaminophen levels drawn less than 4 hours post-ingestion may be misleading. To obtain the best possible outcome, NAC should be administered as soon as possible where impending or evolving liver injury is suspected. Intravenous NAC may be administered when circumstances preclude oral administration.

Vigorous supportive therapy is required in severe intoxication. Procedures to limit the continuing absorption of the drug must be readily performed since the hepatic injury is dose dependent and occurs early in the course of intoxication.

Addiction is a disease that impacts your behavior because your brain is pushing you toward continuing to use the drug that triggered the reward response again and again. Addiction to opioids is difficult to escape from, and it can lead to overdose and death. Another element of the use of opioids is tolerance and dependence. While these aren’t the same as addiction, these scenarios often go hand in hand with one another.

An opioid tolerance means that your body has become somewhat immune to the effects of these drugs so that you require higher doses to feel anything. A physical dependence means that in many ways the presence of opioids has become your new normal.

If you suddenly stop using opioids when you’re physically dependent on them, whether or not you’re addicted, you may experience very uncomfortable symptoms which are categorized as withdrawal.

Some of the symptoms of opiate withdrawal can include nausea, vomiting, goose bumps, cramping, diarrhea, agitation, anxiety, insomnia, and yawning. Withdrawal from opioids can range from annoying to very painful. During a medically-supervised opioid detox, doctors can prescribe certain medicines that can help keep the person more comfortable and help them be more successful at stopping their use of the drugs.

Some of the medicines that may be given to patients during opiate withdrawal include methadone, buprenorphine, clonidine, and naltrexone. These drugs do everything from providing a maintenance system for opioid addicts, to helping with the actual symptoms such as muscle aches and anxiety.

Some people may attempt to manage their own withdrawal from opioids, and not only can this be dangerous, but it is also often ineffective.